Fill Out Your Profile to share more about you. Learn more...

Prolia side effects

kiascia
kiascia Member Posts: 15
edited September 2022 in Bone Health and Bone Loss

Hi can anybody who takes prolia tell me about side effects? My Mo wants me to start in September. I'm pretty scared and don't know if I want to go through it

Comments

  • elainetherese
    elainetherese Member Posts: 1,625

    Hi!

    I've been on Prolia for three years. I get no side effects from Prolia.

  • cookie54
    cookie54 Member Posts: 609

    Hi, I am also on Prolia and was apprehensive also about starting it. I have had 2 injections so far and no real side effects. My joints are somewhat achy a couple days after and that's about all. Best wishes!

  • sarahmaude
    sarahmaude Member Posts: 324

    Zero side effects for me. You do need to take calcium supplements, but if you are being recommended to get Prolia, you should do that anyway. It also has some small benefits in preventing bone mets, which was another positive.

  • veeder14
    veeder14 Member Posts: 267

    I took Prolia when it was first on the market. The main side effect I had were flu like symptoms. Made it through 3 injections then quit due to dentists refusing to do an extraction of an infected tooth and suffering for quite a few months until my doctor finally got the dentist to agree after being off Prolia for 6 months they would treat it.


    When I started Prolia it was expected I’d take it forever or at least until I got normal bone density. After years of research it was found that continuous use of the medication can actually make your bones more Brittle. There is a set number of years for treatment established now. There’s some studies you can look up if you are interested.


    it’s worth trying the medication as you can always quit if you need to

  • kiascia
    kiascia Member Posts: 15

    Thanks girls for your reply, Verdeer14 why do dentist refuse to treat infections? Is it dangerous?

  • maggie15
    maggie15 Member Posts: 754

    Kiascia, dentists do not want to extract teeth of patients who are taking bisphosphonates because of the risk of osteonecrosis, death of part of the jawbone. I had a terrible infection so I went to an oral surgeon who took the tooth out and debrided the jawbone. He sent a bone biopsy for pathology. The bone was infected but there was no osteonecrosis or cancer. I took lots of antibiotics, including IV ones, for several months before it cleared up. I now have a bridge since there was not enough bone left for an implant. No more Prolia for at least a year, but it worked out in the end. If a tooth is really bad go to an oral surgeon (they have hospital privileges and medical training, too.)


  • viewfinder
    viewfinder Member Posts: 199

    A surgeon I saw yesterday wants me to take Prolia in case I ever need hip surgery. I've have osteoporosis ( T-score: -2.6) and the x-rays found advanced hip osteoarthritis. I don't know what to do since I've had a lot of negative side effects from a number of medicines I've taken through the years.

    I've read about Prolia and it scares me to death. The side effects seem worse than the disease. I have a lot of them already without taking Prolia.

    Mild side effects

    • back pain
    • headache
    • cold symptoms, such as runny nose, cough, and sore throat
    • pain in your arms and legs
    • hair loss

    Serious side effects include:

    • Serious infection, such as urinary tract infection (UTI) and skin infection
    • Unusual bone fractures in thigh
    • increased risk of bone fracture after stopping Prolia treatment, such as having multiple spine fractures
    • Severe pain in your joints, bones, and muscles
    • Skin-related side effects, such as rash, dry skin, or blisters
    • Decreased bone production
    • Dental problems and jaw-related side effects

    What the???!!!

    Any insights would be appreciated. Thank you.

  • maggie15
    maggie15 Member Posts: 754

    Viewfinder, all of the osteoporosis meds have bad side effects. I have osteoporosis and osteoarthritis as well as a terrible family history: my mother died of bone collapse and 3 of my 4 siblings have had 14 osteoporosis related surgeries between them. While those 3 sibs have used every relevant medication on the market, my brother without the serious fractures and I have stayed with old school alendronate in about 2 year on/off cycles. I can tolerate the side effects and like the fact that it clears your system in a couple of months if you need to go off it. My endocrinologist keeps a close eye on my bone density and n-pelopetide levels. She also thought it was a good idea for me to skip the AIs even though she would not recommend that to many people.

    Most doctors view you through the eyes of their specialty, so I would consult with the medical professional who treats you for osteoporosis as well. Good luck with your decision!

  • edwards750
    edwards750 Member Posts: 1,568

    I have osteoporosis and osteoarthritis. Ugh. I have been taking Boniva and calcium tablets for years and my numbers were osteopenia the last dexa scan, but my internist swears by Prolia. I have another scan scheduled for December and if my numbers drop she will put the full court press on taking Prolia. It’s very expensive and I worry too about the side effects. I have zero side effects with Boniva.

    Diane

  • cali58
    cali58 Member Posts: 92

    I have osteoporosis of the spine and osteopenia of femur neck. I was given Prolia, which caused me to develop osteonecrosis of the ear canal. I would not recommend Prolia. I am afraid of all bone building medications. I will stick to diet, exercise and supplements.

  • simonar
    simonar Member Posts: 2

    I also have osteoarthritis and arthritis and took Actonel for 3 years and then stopped. My bone density is now showing more deterioration and my doctor would like me to take Actonel again but I am afraid of side effects, most especially joint pain and disease of the jaw. Has anyone tried any natural supplements? I should add that I don't eat dairy so do not get as much calcium as perhaps a regular person.

  • elainetherese
    elainetherese Member Posts: 1,625

    I have been on Prolia for three years. I get no side effects from it and my bone density has improved.

  • utewojo
    utewojo Member Posts: 1

    My doctor wants me to go on Prolia and I and super nervous. I'm 63 and my bone density showed a significant change since 2021 when I started letrozole. I thought I'd be getting for a few years but she indicated it was for the long term.

    I feel like I have a ton of side effects already and really don't want anymore. My t score for the L1-4 was the worst -2.8. Neck and hip were not so bad.

    I'm just so confused on what to do. I've heard and read so many horrible things about osteoporosis medications.

    Any help would be appreciated. Thank you,

  • cookie54
    cookie54 Member Posts: 609

    @utewojo Hi I am currently on Prolia for 2 years now and felt very much the same as you. My experience has been fine. I typically get some muscle aches for a day or two following injection but not much else. Yes it's long term unless your score gets worse. I know it can be a little challenging to come off of but they carefully bridge you to the next treatment. I'm up for a Dexa soon so we'll see if I continue on or switch.

    Obviously the risk outweighs the measure but you need to feel comfortable with your decision. As you are doing I did ask around and a couple friends of friends were on it and that helped me feel a bit more comfortable.

    Best wishes with your decision.

  • elainetherese
    elainetherese Member Posts: 1,625

    I've been on Prolia for three years and get no side effects from it. It's been nice to see my bone density improve since I've been on it.

  • claireinaz
    claireinaz Member Posts: 662

    No side effects other than the psychological (see below). Taken it for while, too. No problems with teeth or anything like that.

    I have to self inject every six months because my city of 70,000 doesn’t have an accepted infusion center per my insurance company, BCBS. So apparently insurance is more comfortable with an untrained patient administering this drug than my doc or nurse. Tell me our health care system isn’t at least partially broken.

  • karen1956
    karen1956 Member Posts: 4,457

    No side effects when I was on Prolia.